Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 9, 1998, 3:30 AM EST for New Hanover County, Pender County, North Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 1998, 3:30 AM EST (08:30 UTC)
- Expired
- Mar 9, 1998, 4:25 AM EST
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 3:42 AM EST | Thunderstorm Wind 64 | Watha, NC | WIND GUST REPORTED BY HAM RADIO SKYWARN IN WATHA, AND A TREE SNAPPED IN BURGAW DAMAGED A TRUCK. |
| Mar 9, 3:45 AM EST | Thunderstorm Wind 60 | Castle Hayne, NC | THUNDERSTORM WIND SNAPPED TREES, DOWNED POWER LINES AND DAMAGED A ROOF. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:15 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
265
WUUS1 KILM 090831 RRA
SVRILM
NCC129-141-090925-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
330 AM EST MON MAR 9 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 425 AM EST
* AT 330 AM EST... DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 58 MPH MOVING
NORTHEAST AT 70 MPH INTO WESTERN PENDER AND NEW HANOVER COUNTIES.
* THE STORMS WILL BE IN THE VICINITY OF...
WILMINGTON BY 345 AM EST
WATHA BY 345 AM EST
BURGAW BY 345 AM EST
HAMPSTEAD BY 400 AM EST
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
SQI/MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:11 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 9, 2:11 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 211 AM EST MON MAR 9 1998 RAH/CAE: CONTINUE AM SHRA OVER SC AND SHRA/TSRA OVER SERN NC... THEN CLDY AND WINDY. TEMPS IN THE LOW/MID 70S LOOK FINE. BEST INSTABILITY PER ADAP OVER ERN NC...JUST N OF CWA THIS MORNING. IMPRESSIVE LINE OF TSRA MOVG INTO ERN PARTS OF OUR CWA EARLY THIS AM. STRONG WINDS AT 1000 FT... NOT TRANSLATING TO THE MORE STABLE SFC... WHERE MARINE LAYER HAS BEEN PLAYING ITS PART. AT PRESENT SPEED... SHOULD SEE THE STORMS EXIT SC BEFORE 4 AM... WITH TSRA STILL OVER SERN SC FOR A CPL HRS AFTER ZONE ISSUANCE. RAIN TAPERING OFF THROUGH MID MORNING. EXPECT CLDS TO LINGER THROUGH MUCH OF THE DAY HOWEVER AS PREFRONTAL WINDS ONLY TURN SW AND THERE WILL BE PLENTY OF LLVL MOISTURE TO WORK WITH. BREEZY TON WITH CLEARING SKIES AS WINDS TURN MORE W/NW AND COOLER AIR FILTERS IN. MOSTLY SUNNY AND BREEZY YET FOR TUE. MID 50S FINE. CWF: WL CONTINUE GALES WITH FPSN7 WINDS SHOWING SOME INCRS THIS AM... AND PCPN NOW MOVING INTO THE NRN SC WATERS. HEAVY SURF MAY BE OKAY FOR THE AM HRS AS STRONG SRLY WINDS CONTINUE. SEAS ARND 10 FT. WL CONT S BECOMING SW THIS AFTN. W TON SHIFTING NW... STILL SCA WINDS UNTIL TUE. z ILM TU 074/043 056/029 700 FLO RU 070/039 054/027 400 SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:37 AM EST | Tornado Warning | ILM | Columbus | 33 min |
| Mar 9, 3:14 AM EST | Severe Thunderstorm Warning | ILM | Brunswick | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.